Round 5 – Coming Up

I’m not going to sugar coat it. The first four rounds of chemo have been rough. The side effects have been similar to the ones I experienced while pregnant…only about 10 times worse and I actually lost weight. 10 pounds to be exact. I’m back down to my pre-baby weight. But because they (the doctors) don’t want me to lose more than five pounds during this process, I’ve been trying to gain weight this week.

The side effects I’ve experienced with the adriamycin/citoxin therapy (even the thought right now makes me want to hurl): Nausea, vomiting, weary, chemo brain (foggy thoughts and memory), terrible depth perception, no appetite, etc. It’s truly a terrible experience. Adriamycin is nicknamed the “red devil”. I HATE IT!! It only takes about 10-15 minutes for the nurses to push it into the port but THAT is the one that makes me miserable. The nausea is bad enough that they give me three anti-nausea medicines before the chemo’s administered plus I have four different anti-nausea medications I can take at home. One of which, I don’t like at all. Whenever I take it, I sleep for hours and feel funky when I wake up. Lorazapam is preferred. It makes me drowsy, I sleep for a little while and wake up feeling half-way normal. The new normal, that is. The other two anti-nausea medications do not make me sleepy. I asked for these in an effort to avoid suffering through the nausea while trying to work.

One of the medications they were giving me after the chemo’s was one that is supposed prevent blood counts from going too low. This causes bone pain. Lucky for me, I have a wonderful neighbor who has gone through this before and helped me recognize that, for me, the bone pain was in my skull. These headaches were awful as well. But, once I had this hint, I was able to take some Claritin which took the pain away. Yay!!

One of the things they have you do after each treatment is drink TONS of water. Two to three quarts every 24 hours. My experience has been that I feel like I’m drying up from the inside out. I would drink water and then my mouth would instantly dry up. So, I would drink more water and more and more. Just keeping up with the water intake seemed exhausting at times.

Due to low blood counts, I managed to catch between the third and the fourth rounds. Talk about misery. Again – awful. Not only that, my body couldn’t fight it. I finally had to go to the Instacare to get some prescription cold medicine and an antibiotic to help.

Prior to my most recent, and last, A/C treatment, I began experiencing nausea the morning of the appointment. I asked the mid-level about it and she said that it’s called Anticipatory Nausea. It basically means that I was dreading going to the appointment enough that I began psychologically experiencing the side effects. Apparently, it’s normal.

Am I whining enough yet? 🙂

Tomorrow is round 5. The drug I will be given is Taxol. Some of the side effects are the same and some are different.

  • Low blood counts
  • Hair loss (no worries – it’s already gone)
  • Pain in muscles and joints (new)
  • Peripheral Neuropathy (new – this is numbness of fingers and toes)
  • Nausea
  • Other side effects not mentioned above and not mentioned here either (not new)
  • Mouth sores (not new)
  • Reaction that is similar to an allergic reaction

This is what I have to look forward to this weekend. Wish me luck!!

This entry was posted in Breast Cancer, Cancer and tagged , , , . Bookmark the permalink.

2 Responses to Round 5 – Coming Up

  1. mamawinkler says:

    Hi Amy!

    I’m really glad to hear from you and to hear the latest (it’s been awhile)!

    What a terrible experience. My heart goes out to you so much. Please keep sharing, and please know that I think of you often and am sending you warm and loving thoughts from Seattle!

    Diana

  2. Good luck! Sounds like we’re about to have the same weekend. First T poisoning in 6 hours time! Will be thinking of you. J x

Leave a Reply to Jackie Scully Cancel reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s